Alert archive / Florida / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 91, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Aug 9, 2005, 5:08 PM EDT for Brevard County, Florida. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2005, 5:08 PM EDT (21:08 UTC)
- Expired
- Aug 9, 2005, 5:33 PM EDT
- In force
- 25 min
- Issued by
- NWS Melbourne, FL
- Area
- Counties, with a storm outline in the text
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 14 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 9.1 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1908 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 895 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMLB 092108 SVRMLB FLC009-092215- /O.NEW.KMLB.SV.W.0091.050809T2108Z-050809T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 508 PM EDT TUE AUG 9 2005 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN BREVARD COUNTY IN EAST CENTRAL FLORIDA THIS INCLUDES THE CITIES OF...PALM BAY...MELBOURNE...MALABAR... INDIALANTIC * UNTIL 615 PM EDT * AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MALABAR...AND MOVING NORTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MALABAR BY 515 PM EDT MELBOURNE BY 530 PM EDT INDIALANTIC BY 540 PM EDT MELBOURNE BEACH BY 545 PM EDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP AWAY FROM WINDOWS. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A SMALL INTERIOR ROOM. EXCESSIVE CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF AT ALL POSSIBLE...STAYING AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. LAT...LON 2795 8070 2788 8058 2805 8038 2819 8057 $$ KELLY
1 follow-up statement
000 WWUS52 KMLB 092133 SVSMLB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 531 PM EDT TUE AUG 9 2005 FLC009-092141- /O.CAN.KMLB.SV.W.0091.000000T0000Z-050809T2215Z/ BREVARD FL- 531 PM EDT TUE AUG 9 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BREVARD COUNTY IS CANCELLED... AT 531 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER CAPABLE OF PRODUCING DAMAGING WINDS. AS A RESULT...THE WARNING HAS BEEN CANCELLED. HOWEVER...RADAR INDICATED THAT HEAVY RAIN AND GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORMS EXTENDING FROM SATELLITE BEACH TO INDIALANTIC...MELBOURNE BEACH...AND BAREFOOT BAY. MOVEMENT IS TOWARD THE EAST NORTHEAST AT 10 MPH WHICH WILL TAKE THE STORMS OFFSHORE BY 6 PM. LAT...LON 2795 8070 2788 8058 2805 8038 2819 8057 $$ KELLY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:11 PM EDT, 2 hours 57 minutes earlier.
Area forecast discussion, Aug 9, 2:11 PM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 211 PM EDT TUE AUG 9 2005 .DISCUSSION... DISCUSSION... TONIGHT...REPEAT OF YESTERDAY AFTERNOON WHERE THE WEST COAST SEA BREEZE PUSHED ACROSS A LARGE PORTION OF CENTRAL FLORIDA BEFORE INTERACTING WITH A SLOWLY WESTWARD MOVING EAST COAST SEA BREEZE. SPACE CENTER VERTICAL WIND PROFILERS INDICATING DEEP SOUTH TO SOUTHWEST FLOW WHICH WILL STEER STORMS TO THE COAST. EXPECT SOME STORMS...MAINLY FROM SOUTH LAKE...ORANGE AND NORTH BREVARD COUNTIES NORTH...TO BECOME STRONG ENOUGH TO PRODUCE FREQUENT TO EXCESSIVE CLOUD TO GROUND LIGHTNING STRIKES...GUSTY WINDS AND LOCALLY HEAVY DOWNPOURS THAT CAN DUMP A LOT OF RAIN DUE TO SLOW STORM MOTION. STORMS SHOULD WIND DOWN BY LATE EVENING WITH LOSS OF DAY TIME HEATING AND STABLIZING COLD AIR OUTFLOWS FROM EARLIER STORMS. WED-THU...LOW LEVEL RIDGE AXIS REMAINS SOUTH OF FORECAST AREA WITH CONTINUATION OF SW STEERING FLOW. AS RIDGE BEGINS TO BUILD ALOFT...MOISTURE LEVELS WILL SLOWLY AND GRADUALLY TREND DOWNWARD...AND SO WILL THE POPS. WILL INDICATE 50 POP AREA-WIDE WED WITH SCATTERED STORMS LINGERING INTO THE EVENING ALONG THE EAST COAST...LOWERING TO 40 PERCENT ACROSS CWA THU. MAX TEMPS AT OR SLIGHTLY ABOVE CLIMO WITH OFFSHORE FLOW GIVING WAY TO AFTERNOON SEA BREEZES. FRI...RIDGE LIFTS NORTH TO CWA AND STEERING FLOW BECOMES MORE SOUTHERLY. EAST COAST SEA BREEZE WILL PROGRESS INLAND BEYOND THE COASTAL COUNTIES AND WILL INDICATE SCATTERED DIURNAL POPS...HIGHEST OVER THE WESTERN HALF OF CWA. MAX TEMPS AGAIN NEAR TO SLIGHTLY ABOVE CLIMO AS AIRMASS QUICKLY HEATS UP PRIOR TO SEA BREEZE FORMATION. SAT-TUE...RIDGE CONTINUES TREK NORTHWARD...REACHING NORTHERN CWA SAT THEN MOVES N OF CWA BY SUNDAY. LIGHT STEERING FLOW SAT BECOMING LIGHT ONSHORE BY SUNDAY. WITH NEAR NORMAL LEVELS OF DEEP LAYER MOISTURE FOR MID AUGUST...WILL RETAIN CLIMO POPS...GENERALLY 30 PERCENT MOST OF THE REGION WITH 40 PERCENT OVER THE FAR INTERIOR AS EAST AND WEST COAST BREEZE BOUNDARIES COLLIDE. MAX TEMPS NEAR CLIMO. && .MARINE...NO HIGHLIGHTS. LIGHT SW/S FLOW LESS THAN 15 KT GRADUALLY BECOMES SE BY LATE WEEK OR EARLY WEEKEND. SEAS 3 FEET OR LESS...WITH LIKELIHOOD OF INCREASING EASTERLY SWELL FROM TC IRENE BY LATE WEEK. FOR NOW...HAVE INCREASED SEAS SLIGHTLY ABOVE GUIDANCE BEGINNING LATE FRIDAY...AND MAY NEED TO TREND HIGHER IN LATER FORECASTS DEPENDING ON EVOLUTION OF TC. && .AVIATION...SCATTERED IFR CONDITIONS MAINLY ALONG THE COAST THIS AFTERNOON AND EARLY EVENING AS THUNDERSTORMS AND SHOWERS MOVE EASTWARD FROM THE INTERIOR. WEATHER WILL START TO IMPROVE LATE EVENING AS STORMS DISSIPATE. && .PRELIMINARY POINT TEMPS/POPS... DAB 74 90 74 90 / 30 60 30 40 MCO 74 89 76 92 / 20 60 20 40 MLB 75 90 75 90 / 30 60 30 50 VRB 74 90 74 90 / 30 50 30 30 && .MLB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WIMMER LONG TERM....SPRATT
Hazardous weather outlook, Aug 9, 10:18 AM EDT, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1018 AM EDT TUE AUG 9 2005 AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147- 092000- COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE- COCOA BEACH TO JUPITER INLET OUT TO 20 NM- FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE- FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER- INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE- ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE- 1018 AM EDT TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT: ...THUNDERSTORM IMPACT... THE WEST COAST SEA BREEZE BOUNDARY IS EXPECTED TO PUSH TO THE INTERIOR OF THE PENINSULA DURING THE EARLY TO MID AFTERNOON WITH SCATTERED LIGHTNING STORMS OCCURRING ALONG IT. A FEW STORMS ARE ALSO EXPECTED TO FORM ALONG THE EAST COAST SEA BREEZE AS IT PUSHES INLAND DURING THE EARLY AFTERNOON. NUMEROUS BOUNDARY INTERACTIONS ARE THEN EXPECTED THROUGH LATE AFTERNOON OVER THE EASTERN SIDE OF THE PENINSULA WHICH WILL LEAD TO AN INCREASE IN COVERAGE AND INTENSITY OF STORMS. A FEW STORMS WILL LIKELY BECOME STRONG AND PRODUCE FREQUENT TO EXCESSIVE LIGHTNING STRIKES...LOCALLY HEAVY RAIN AND GUSTY WINDS FROM SEMINOLE COUNTY TO NORTH LAKE AND VOLUSIA COUNTIES. ...FLOOD IMPACT... STORM MOTION TO THE NORTH NORTHEAST AROUND 10 MPH SHOULD LIMIT RAINFALL AMOUNTS SOMEWHAT...BUT ISOLATED STRONG STORMS ARE EXPECTED TO PRODUCE DOWNPOURS AROUND 2 INCHES IN LESS THAN AN HOUR...WHICH WOULD RESULT IN CONSIDERABLE PONDING OF WATER ON ROADWAYS. LOCALLY HEAVY RAINS WILL ALSO AGGRAVATE STANDING WATER PROBLEMS IN FLOOD PRONE AREAS IN SOUTHWEST VOLUSIA COUNTY AND OTHER LOCATIONS THAT HAVE RECEIVED HEAVY RAIN RECENTLY. ...RIP CURRENT IMPACT... THERE IS A MODERATE RISK FROM RIP CURRENTS. BUOY DATA INDICATED OCCASIONAL LONG PERIOD SWELLS AND LIFEGUARDS HAVE REPORTED RESCUES FROM RIP CURRENTS THE PAST FEW DAYS. REMEMBER TO SWIM NEAR A LIFEGUARD. ...MARINE THUNDERSTORM GUST IMPACT... A FEW STRONG STORMS MOVING ACROSS THE COAST THIS AFTERNOON AND EARLY EVENING COULD PRODUCE WIND GUSTS AROUND 35 KNOTS. BOATERS SHOULD KEEP AN EYE TO THE WESTERN SKY FOR APPROACHING WEATHER AND MONITOR WEATHER RADIO. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY: COVERAGE OF AFTERNOON LIGHTNING STORMS IS EXPECTED TO BE GREATER THAN NORMAL AGAIN ON WEDNESDAY. A HIGH PRESSURE RIDGE BUILDING INTO CENTRAL FLORIDA LATE IN THE WEEK SHOULD GRADUALLY REDUCE COVERAGE...ESPECIALLY ALONG THE EAST COAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. WIMMER
In the hours before
Special weather statement, Aug 9, 4:01 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 401 PM EDT TUE AUG 9 2005 FLZ041-141-092045- COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY- 401 PM EDT TUE AUG 9 2005 ...STRONG STORM CAPABLE OF PRODUCING EXCESSIVE CLOUD TO GROUND LIGHTNING AND WIND GUSTS UP TO 50 MPH OVER SOUTHWEST VOLUSIA COUNTY... AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER OSTEEN...MOVING NORTH NORTHEAST AT 10 MPH TOWARD DELTONA AND LAKE ASHBY. OTHER STRONG STORMS MAY DEVELOP OVER INTERIOR VOLUSIA COUNTY AS STORMS INTERACT WITH THE EAST COAST SEA BREEZE. KELLY
Special weather statement, Aug 9, 4:44 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 444 PM EDT TUE AUG 9 2005 FLZ141-147-092130- COASTAL VOLUSIA COUNTY-NORTHERN BREVARD COUNTY- 444 PM EDT TUE AUG 9 2005 ...STRONG STORM CAPABLE OF PRODUCING FREQUENT LIGHTNING STRIKES AND WIND GUSTS UP TO 50 MPH OVER NORTHERN BREVARD COUNTY AND VOLUSIA COUNTY... AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM CAPABLE OF PRODUCING STRONG WIND GUSTS 7 MILES SOUTHWEST OF EDGEWATER...MOVING NORTHEAST AT 10 MPH. OTHER STRONG STORMS ARE DEVELOPING OVER NORTHERN VOLUSIA COUNTY AS WELL AS NORTHERN BREVARD COUNTY. LOCATIONS IN THE PATH OF THE STORMS WHICH MAY EXPERIENCE STRONG WINDS AND DANGEROUS CLOUD TO GROUND LIGHTNING INCLUDE ORMAOND BEACH...DAYTONA BEACH...NEW SMYRNA BEACH...SCOTTSMOOR...MIMS AND TITUSVILLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. IT IS THE FIRST HAZARD TO ARRIVE AND THE LAST TO LEAVE. KELLY
Special weather statement, Aug 9, 4:59 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 459 PM EDT TUE AUG 9 2005 FLZ047-054-092145- INDIAN RIVER-SOUTHERN BREVARD COUNTY- 459 PM EDT TUE AUG 9 2005 ...BOUNDARY COLLISION SPARKING STRONG STORMS CAPABLE OF PRODUCING WIND GUSTS UP TO 45 MPH OVER SOUTHERN BREVARD COUNTY AND INDIAN RIVER COUNTY... AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STORMS CAPABLE OF PRODUCING FREQUENT AND DANGEROUS LIGHTNING STRIKES AND STRONG WIND GUSTS OVER PALM BAY...GRANT AND VALKARIA...MOVING NORTHEAST AT 5 MPH. ADDITIONAL STORMS ARE EXPECTED TO FIRE OVER INDIAN RIVER COUNTY NEAR FELLESMERE. LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS INCLUDE PALM BAY...GRANT...MELBOURNE BEACH...FELLSMERE AND SEBASTIAN. KELLY
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 5:15 PM EDT | Special Marine Warning | MLB | 90 min | |
| Aug 9, 5:53 PM EDT | Severe Thunderstorm Warning | MLB | Indian River | 37 min |
| Aug 9, 6:26 PM EDT | Severe Thunderstorm Warning | MLB | Indian River, Saint Lucie | 47 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.